The Particulars: The epidemiology of substance abuse is changing with the emergence of new “designer drugs,” including the synthetic cannabinoid popularly known as “K2.” Anecdotal evidence suggests that common presenting symptoms with K2 intoxication include severe agitation that is often accompanied by aggression, tachycardia, panic attacks, and/or psychosis. However, the symptoms seen with K2 intoxication have yet to be explored in a clinical study.
Data Breakdown: For a study, more than 50 patients presenting to a psychiatric ED over 6 months were identified as K2 users based on patients’ admission or reports by a family member. All 50 patients presented with severe agitation, disorganized thoughts, and assaultive behavior. Most were men aged 18 to 25 and required an inpatient psychiatric unit admission for stabilization and treatment.
Take Home Pearls: The symptoms of K2 intoxication appear to include psychosis, severe agitation, and panic attacks. Researchers suggest that K2 intoxication be considered in a differential diagnosis of patients who present to psychiatric EDs with these symptoms, even if routine toxicology reports are negative.